Tornadoes · United States · Oklahoma · 2018
EF1 tornado, Davidson to Loveland, Oklahoma, May 2, 2018
From Davidson to Loveland, this EF1 tornado ran 5.5 miles across Tillman County on May 2, 2018, touching down at 6:34 PM CDT and reaching 150 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 2, 2018
- Touchdown
- 6:34 PM CDT (23:34 UTC)
- Lifted
- 6:43 PM CDT (23:43 UTC)
- On the ground
- 9 minutes
- Path length
- 5.5 miles (8.8 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Tillman County
- Touchdown point
- 34.293, -98.876
- Lift-off point
- 34.280, -98.782
- Record number
- 1805021734-01
The damage survey
2 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Damaged power poles along SH-36 that were being fixed by utility crews.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Several discrete supercells formed off a dryline in the eastern parts of the panhandles in the late afternoon of the 2nd. These storms moved eastward through the evening, eventually congealing into a line before coming across central Oklahoma. QLCS tornadoes became a significant hazard at this point. After this round of storms made its way out of the area, scattered storms began to form from central Texas up into south western Oklahoma overnight, moving generally northeast into the early morning hours.
A brief tornado was observed by storm chasers just north of Davidson and west of US Highway 183. No known damage occurred.
A brief, dusty tornado was observed by storm chasers east-northeast of Davidson and north of US Highway 70. There was no known damage.
A tornado moved southeast in an area east-southeast of Davidson. Light roof damage was observed to a house near the beginning of the tornado path with tree damage noted along the path.
A tornado developed south of Hollister and moved east-southeast to just southwest of Loveland. Power poles and one outbuilding and were damaged.
This tornado developed approximately 3 miles northwest of Loveland, on the north side of a large and destructive area of thunderstorm winds that moved from near the Frederick airport to near Loveland (see above). The tornado initially moved south-southeast, and then curved to the southeast and east in an area southwest of Loveland. Except for one outbuilding that was destroyed southwest of Loveland, the damage was primarily to trees and power poles. Much of the path remained over open fields.
Storm chasers observed a tornado that developed just south-southeast of Grandfield and moved east. The tornado dissipated before moving into Cotton County and Devol. No damage was reported.
A tornado developed about 5 miles east-northeast of Loveland and moved northeast crossing into Cotton County and dissipating about 5 miles south of Chattanooga. Utility poles were damaged both along State Highway 36 in Tillman County and NS243 Road in Cotton County.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
11 minutes of warning. NWS OUN issued a tornado warning for this county at 23:23 UTC, 11 minutes before the tornado touched down, in force until 00:00 UTC.
The county was under a tornado watch, issued at 18:01 UTC and running to 03:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:01 UTC | 03:00 UTC | Tornado Watch | OUN |
| 21:27 UTC | 22:15 UTC | Severe Thunderstorm Warning | OUN |
| 22:14 UTC | 23:00 UTC | Severe Thunderstorm Warning | OUN |
| 22:29 UTC | 23:15 UTC | Severe Thunderstorm Warning | OUN |
| 22:58 UTC | 23:33 UTC | Severe Thunderstorm Warning | OUN |
| 23:15 UTC | 00:00 UTC | Severe Thunderstorm Warning | OUN |
| 23:23 UTC | 00:00 UTC | Tornado Warning | OUN |
| 23:47 UTC | 00:15 UTC | Tornado Warning | OUN |
| 00:03 UTC | 03:00 UTC | Flood Advisory | OUN |
| 00:05 UTC | 00:45 UTC | Severe Thunderstorm Warning | OUN |
| 00:15 UTC | 00:24 UTC | Tornado Warning | OUN |
| 04:39 UTC | 05:30 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 2, 2:10 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, May 2, 2:10 PM CDT, 4 hours 24 minutes before
Area Forecast Discussion...CORRECTED National Weather Service Norman OK 210 PM CDT Wed May 2 2018 .DISCUSSION... Latest surface observations and satellite show enhanced cumulus and some glaciation along a sharpening dryline now across the eastern Texas Panhandle. Deeper convection has been ongoing for an hour or so further north, near a weak surface front across the far northern Texas Panhandle into the Oklahoma Panhandle. NSSL mobile sounding at Elk City from 18z shows a weak capping EML and this should continue to errode as forcing for ascent increases from approaching deep closed low and embedded minor shortwave trough. Latest RAP mesoanalysis shows moderate to strong instability has already developed across western Oklahoma and western north Texas with MLCAPE as high as 3,000 J/kg and effective shear of 50-60 knots. This parameter space, along with nearly perpendicular shear vectors to the sharpening dryline, is more than favorable for supercells. Other concerns include climatologically low LCL heights. One mitigating factor to a potentially higher-end tornado threat will be somewhat weak low level shear. Our bigger tornado events tend to have larger 0-1km bulk shear and SRH values. Nevertheless, 15-20 kt 0-1km shear and low LCLs with the aforementioned parameter space is concerning and tornadoes, including a few significant tornadoes are possible given the proper storm evolution. Some cold pool expansion and resulting consolidation may occur with the ongoing convection across northeast Texas Panhandle and the Oklahoma Panhandle. This could evolve into a cluster or line of convection that posses mainly a damaging wind threat later in the evening across northern Oklahoma. This evolution is uncertain at the moment and we'll continue to monitor trends. Suite of CAMs have varied some from run to run and model to model. The spectrum of solutions generally supports the above thinking, and we'll continue to watch the trends in observations through the late afternoon and evening and add more detail to the forecast when we can. Regardless of how early on more discrete supercells evolve, some tornado threat will persist into the night given such a moist boundary layer with only modest stabilization. The threat could persist into the early morning hours and some localized flooding could occur particularly across eastern and southern sections of the area once shear vectors become a little more parallel to a potential cluster or line of convection. Depending on the extent of convection and magnitude/breadth of convective overturning, some thunderstorm threat and severe potential will persist across roughly the southeast half of the area into tomorrow afternoon. The rest of the forecast is relatively unchanged. Northwesterly flow will gradually back and become more zonal with at least one or two minor shortwaves resulting in convection by early next week. BRB && .FIRE WEATHER... Elevated fire weather conditions could occur tomorrow afternoon across far western Oklahoma and portions of north Texas. Greenup may limit the threat of significant spread however. ERC-G values are on the high end of normal currently. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 81 68 83 56 / 20 70 30 10 Hobart OK 84 66 86 55 / 40 50 20 0 Wichita Falls TX 85 69 86 60 / 20 70 40 10 Gage OK 85 61 81 50 / 40 30 0 0 Ponca City OK 84 69 85 54 / 20 70 30 10 Durant OK 81 70 78 66 / 20 70 70 40 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 26/12
Hazardous weather outlook, May 2, 12:20 PM CDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1220 PM CDT Wed May 2 2018 OKZ004>048-050>052-TXZ083>090-031730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1220 PM CDT Wed May 2 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is a moderate risk for severe thunderstorms across parts of northwestern. There is an enhanced or slight risk for severe thunderstorms over much of the rest of central and southeastern Oklahoma and adjacent parts of northern Texas. Location... The moderate risk area in northwest of a line from Alva to Taloga to Hammon to Reydon. The enhanced risk covers the area south and east of the moderate risk, and west and of a line from Stillwater to Oklahoma City to Duncan Oklahoma to Electra Texas and north of a line from Electra to Grayback to Quanah Texas. The slight risk covers the remainder of western north Texas and that part of Oklahoma east of the enhanced risk and west of a line from Holdenville to Marietta. Timing...Severe thunderstorms may develop in western Oklahoma as early as 2 PM. The severe risk will extend through the night across much of the area. Impacts... The most common impact this afternoon and evening will be very large hail to the size of softballs and wind gusts to 80 mph. There is a medium tornado potential in the enhanced and moderate risk areas of western, central and northern Oklahoma where strong tornadoes are possible. Overnight, the most common impact will be damaging wind gusts. Discussion... Scattered severe supercell thunderstorms are expected to form along a dry line in the eastern Texas panhandle and western Oklahoma in the early to mid part of the afternoon. Through the afternoon, the storms will continue to develop farther south along the dryline across southwestern Oklahoma and perhaps into the western portions of north Texas. Instability will be very high along with favorable wind fields for severe storms to form quickly. Hail larger than baseballs can be expected with the strongest storms. The strength of the vertical wind shear and high instability will support the potential for tornado formation, and the chance for a strong tornado in the moderate or enhanced risk area from mid afternoon into early evening. These storms will move northeast across the area through the evening. Overnight, another impulse from the larger storm system will generate new thunderstorms across north Texas and central and southern Oklahoma. These storms will likely develop into an organized line of storms with some severe storms possible. The most likely impact from this storms will be damaging wind gusts. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the Oklahoma and northern Texas should prepare for severe weather operations today and tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms will be ongoing Thursday morning in central and southern Oklahoma. As a dry line and front arrive, new thunderstorms are expected across southeastern Oklahoma. Any of these will be potentially severe. The most common impact will be damaging wind gusts in the morning and damaging wind gusts and large hail later in the day. Locally heavy rainfall will also be possible. There is a low chance for non- severe thunderstorms in southeastern Oklahoma Friday. There is also a chance for thunderstorms next Tuesday. .Fire Weather. Near-critical fire weather conditions are expected to the west of an advancing dry line over western Oklahoma and adjacent parts of northern Texas during the day Thursday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 2, 5:49 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
549 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND GST 3 N VERNON 34.20N 99.29W
05/02/2018 E65 MPH WILBARGER TX TRAINED SPOTTER
60 TO 70 MPH WINDS ESTIMATED.
&&
RBARNESLocal storm report, May 2, 6:25 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
625 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 3 SE FREDERICK 34.36N 98.97W
05/02/2018 M62 MPH TILLMAN OK ASOS
&&
RBARNESLocal storm report, May 2, 6:26 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
626 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL DRUMMOND 36.30N 98.04W
05/02/2018 E1.50 INCH GARFIELD OK EMERGENCY MNGR
&&
RBARNESLocal storm report, May 2, 6:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
628 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 5 ESE LONE WOLF 34.96N 99.16W
05/02/2018 E60 MPH KIOWA OK PUBLIC
12 INCH DIAMETER TREE DOWN AS WELL.
&&
DWLocal storm report, May 2, 6:29 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
629 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 3 SE FREDERICK 34.36N 98.97W
05/02/2018 E74 MPH TILLMAN OK AMATEUR RADIO
&&
RBARNESLocal storm report, May 2, 6:31 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
631 PM CDT WED MAY 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 5 SSE FREDERICK 34.32N 98.98W
05/02/2018 M106 MPH TILLMAN OK TRAINED SPOTTER
MEASURED WITH A DAVIS VANTAGEVUE INSTRUMENT.
&&
RBARNESThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
11.6 hours before the tornado, 167 km from the path. May 2, 2018.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -198 J/kg
- Surface CAPE
- 633 J/kg
- Mixed-layer LCL
- 695 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 4.6 K/km
Norman, OK (KOUN), 00:00Z
0.4 hours after it, 167 km from the path. May 3, 2018.
- Mixed-layer CAPE
- 826 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 1222 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 207 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.3
- 0-3 km lapse rate
- 5.6 K/km
The radar
The Altus AFB radar (KFDR), 16 km away, was scanning. The volume nearest the touchdown began at 23:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:56 UTC | TSTM WND GST 58 | 1 Ne Altus Air Force Ba | Jackson, OK | |
| 22:31 UTC | HAIL 0.75 | 1 Ene Altus | Jackson, OK | |
| 22:31 UTC | HAIL 1 | Altus | Jackson, OK | |
| 22:52 UTC | TSTM WND GST 62 | 3 Se Frederick | Tillman, OK | |
| 23:24 UTC | TSTM WND GST 74 | 3 Se Frederick | Tillman, OK | |
| 23:24 UTC | TSTM WND GST 106 | 5 Sse Frederick | Tillman, OK | MEASURED WITH A DAVIS VANTAGEVUE INSTRUMENT. |
| 00:05 UTC | TSTM WND GST 62 | 3 W Grandfield | Tillman, OK | |
| 00:40 UTC | TSTM WND GST 68 | 4 Nw Walters | Cotton, OK |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2018 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 2, 2018
29 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 2 | 4:05 PM CDT | EF0 | Ottawa, KS | 0.0 | 20 | |||
| May 2 | 4:25 PM CDT | EF0 | Greer, OK | 1.7 | 30 | |||
| May 2 | 4:38 PM CDT | Unrated | Kiowa, OK | 1.2 | 30 | |||
| May 2 | 4:51 PM CDT | EF0 | McPherson, KS | 2.0 | 75 | |||
| May 2 | 5:30 PM CDT | EF0 | Marshall, KS | 2.3 | 30 | |||
| May 2 | 5:46 PM CDT | Unrated | Wilbarger, TX | 0.2 | 25 | |||
| May 2 | 5:47 PM CDT | EF0 | Marshall, KS | 7.7 | 60 | |||
| May 2 | 6:10 PM CDT | Unrated | Tillman, OK | 0.5 | 20 | |||
| May 2 | 6:21 PM CDT | Unrated | Tillman, OK | 0.4 | 20 | |||
| May 2 | 6:26 PM CDT | EF1 | Tillman, OK | 1.6 | 50 | $5,000 | ||
| May 2 | 6:47 PM CDT | EF2 | Tillman, OK | 4.1 | 600 | $5,000 | ||
| May 2 | 6:51 PM CDT | EF0 | Butler, KS | 0.8 | 75 | |||
| May 2 | 7:02 PM CDT | Unrated | Tillman, OK | 3.5 | 50 | |||
| May 2 | 7:07 PM CDT | EF1 | Tillman, OK | 3.0 | 250 | $4,000 | ||
| May 2 | 7:18 PM CDT | EF0 | Holt, MO | 4.0 | 25 | |||
| May 2 | 7:45 PM CDT | EF0 | Lyon, KS | 0.0 | 20 | |||
| May 2 | 7:51 PM CDT | EF0 | Coffey, KS | 0.0 | 25 | |||
| May 2 | 7:55 PM CDT | EF1 | Grady, OK | 10.0 | 400 | $30,000 | ||
| May 2 | 7:58 PM CDT | EF1 | Grady, OK | 5.5 | 100 | $20,000 | ||
| May 2 | 8:04 PM CDT | EF0 | Osage, KS | 0.0 | 25 | |||
| May 2 | 8:05 PM CDT | EF1 | Grady, OK | 0.4 | 25 | $10,000 | ||
| May 2 | 8:42 PM CDT | EF1 | Cleveland, OK | 8.0 | 400 | $10,000 | ||
| May 2 | 8:48 PM CDT | EF1 | McClain, OK | 4.7 | 40 | $10,000 | ||
| May 2 | 9:09 PM CDT | EF1 | Johnson, KS | 4.7 | 25 | |||
| May 2 | 9:19 PM CDT | EF1 | Pottawatomie, OK | 0.8 | 50 | $2,000 | ||
| May 2 | 9:22 PM CDT | EF0 | Cass, MO | 0.0 | 10 | |||
| May 2 | 9:24 PM CDT | EF0 | Jackson, MO | 1.6 | 25 | |||
| May 2 | 9:26 PM CDT | EF0 | Jackson, MO | 1.3 | 25 | |||
| May 2 | 10:39 PM CDT | EF0 | Crockett, TX | 0.8 | 50 | $50,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.